Georgia, 2008

Damaging Wind in Georgia, July 5, 2008

July 5, 2008 · NWS TAE · 1 event in 1 county or zone

Winds from an afternoon thunderstorm on the 5th downed trees west of Ocilla.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Winds from an afternoon thunderstorm on the 5th downed trees west of Ocilla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 5, 1:40 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 5, 1:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT SAT JUL 5 2008

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS OUR AREA
THIS AFTERNOON...AND HAVE BEEN MOST NUMEROUS SO FAR IN SOUTH GA
AND SOUTH AL. VAPOR IMAGERY AND UPPER AIR DATA SHOWED A TROUGH
FROM THE EASTERN GREAT LAKES TO TX.

&&

.SHORT TERM...
(TONIGHT THROUGH TUESDAY) THE LATEST NUMERICAL GUIDANCE FORECASTS
THE AFOREMENTIONED TROUGH TO CUT OFF OVER THE OHIO VALLEY AND
SOUTHEAST U.S. ON SUNDAY...LEAVING OUR FORECAST AREA UNDER MOIST
DEEP LAYER SOUTHWEST FLOW. THE COMBINATION OF DAYTIME
HEATING...ABUNDANT DEEP LAYER MOISTURE...WEAK Q-G FORCING (AHEAD OF
THE UPPER TROUGH)...AND MESOSCALE BOUNDARY INTERACTIONS IS
EXPECTED TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. ON MONDAY
AND TUESDAY THE TROUGH IS FORECAST TO WEAKEN AND THE 1000-700 MB
MEAN WIND WILL BE LIGHT AND VARIABLE AS OUR REGION WILL BE IN A
COL. THE ECMWF...NAM...AND SREF SHOW A SLIGHT DECREASE IN DEEP
LAYER MOISTURE OVER WESTERN PORTIONS OF THE FORECAST AREA...SO OUR
POP WILL RANGE FROM 50 PERCENT THERE TO 60 PERCENT OVER OUR
EASTERN ZONES. THE NAM FORECASTS A FAIRLY STRONG SURFACE LOW
PRESSURE SYSTEM TO DEVELOP IN THE EASTERN GULF MONDAY NIGHT AND
TUESDAY BUT THIS SOLUTION HAS BEEN IGNORED AS IT IS AN OUTLIER...AND
THE NAM DID THE SAME THING A FEW WEEKS AGO AND DID NOT VERIFY.
TEMPERATURES WILL BE NEAR CLIMATOLOGY. ISOLATED PULSE SEVERE
STORMS WILL BE POSSIBLE...WITH A 5 PERCENT CHANCE OR LESS OF THIS
OCCURRING WITHIN 25 MILES OF A POINT EACH DAY.

.LONG TERM...
(TUESDAY NIGHT THROUGH SATURDAY) THE DEEP LAYER RIDGE WILL REMAIN
IN CONTROL THROUGH THE EXTENDED PERIOD. MID/LATE WEEK...ALTHOUGH
THE MODELS DO BEGIN TO SHOW THEIR DIFFERENCES...THE GFS/ECMWF DO
SHOW A WEAK FRONTAL BOUNDARY STALLING AND LAYING OUT FROM EAST TO
WEST WELL NORTH OF THE LOCAL FORECAST AREA AND THE RIDGE AXIS
SLIGHTLY SHIFTING SOUTH OF THE CWA. THIS WILL ALLOW FOR AN
INCREASE IN MOISTURE AND AFTERNOON SHOWER CHANCES WITH THE MEAN
LOW-LEVEL SW FLOW IN PLACE ACROSS THE AREA.

&&

.AVIATION...
SCATTERED TO NUMEROUS CONVECTION SHOULD BRIEFLY IMPACT ALL BUT
THE PFN TERMINAL THIS AFTERNOON AND EVENING. DUE TO THE PRESENCE
OF AN UPPER TROUGH AND DEEP LAYER MOISTURE IN PLACE...CONVECTION
MAY LINGER INTO THE OVERNIGHT HOURS. OTHERWISE...BRIEF MVFR/IFR
VSBYS/CIGS POSSIBLE IN THE PRE-DAWN HOURS...ESPECIALLY AT VLD. SCT
TO NUMEROUS SHOWERS/TSTMS WILL DEVELOP ACROSS THE REGION SUNDAY
AFTERNOON.

&&

.MARINE...
LOW WINDS AND SEAS WILL CONTINUE AS THE MARINE AREA REMAINS
UNDER THE INFLUENCE OF THE BERMUDA HIGH.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NOT EXPECTED FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  72  88  72  89  72 /  30  60  30  60  30
PANAMA CITY  75  88  75  90  75 /  30  50  30  40  30
DOTHAN       72  86  72  91  72 /  30  70  30  50  30
ALBANY       71  89  72  91  71 /  30  70  30  60  30
VALDOSTA     71  89  71  90  71 /  30  70  30  60  30
CROSS CITY   71  90  71  90  71 /  30  60  30  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM...GIBBS
AVIATION...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jul 5, 4:04 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 AM EDT SAT JUL 5 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
504 AM EDT SAT JUL 5 2008 /404 AM CDT SAT JUL 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A TROUGH OF LOW PRESSURE TO THE NORTHWEST WILL CONTINUE TO DIG
SOUTHEASTWARD TOWARDS THE REGION TODAY...HELPING THE SEA BREEZE
TO SPAWN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE ABOVE MENTIONED TROUGH WILL HAVE ITS GREATEST INFLUENCE OVER
THE AREA ON SUNDAY WITH NUMEROUS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP. SCATTERED SHOWERS AND STORMS
SHOULD RETURN FOR THE REMAINDER OF THE WEEK...WITH THE POSSIBILITY
OF AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING IN BY THE END OF
THE WEEK. THIS RIDGE MAY DECREASE RAIN CHANCES EVEN FURTHER FOR
THURSDAY AND FRIDAY...WHILE INCREASING AFTERNOON HIGH TEMPERATURES
INTO THE MID 90S OVER THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS
SHOULD BE ALERT FOR ANY STRONG STORMS THAT DEVELOP THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Special weather statement, Jul 5, 1:45 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT SAT JUL 5 2008

ALZ067-GAZ121>123-051945-
CALHOUN-CLAY-HENRY-RANDOLPH-
245 PM EDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN...CLAY...
HENRY AND RANDOLPH COUNTIES...

* UNTIL 345 PM EDT/245 PM CDT/

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES IN EASTERN MOST HENRY COUNTY...OR 5
MILES WEST OF FORT GAINES...MOVING EAST AT 10 MPH AND MAY CLIP
ADJACENT SECTINOS OF CALHOUN...RANDOLPH AND CLAY COUNTIES.

THIS STORM WILL BE NEAR...
  FORT GAINES BY 310 PM EDT.

PEA SIZE HAIL...INTENSE LIGHTNING AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Local storm report, Jul 5, 2:14 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             SCREAMER                31.66N 85.21W
07/05/2008  E1.00 INCH       HENRY              AL   LAW ENFORCEMENT

&&

FOURNIER
Special weather statement, Jul 5, 2:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SAT JUL 5 2008

ALZ067-GAZ121>127-052015-
CALHOUN-CLAY-DOUGHERTY-HENRY-LEE-RANDOLPH-TERRELL-WORTH-
315 PM EDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN...CLAY...
DOUGHERTY...HENRY...LEE...RANDOLPH...TERRELL AND WORTH COUNTIES...

* UNTIL 415 PM EDT/315 PM CDT/

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
WEST TO EAST LINE OF STRONG THUNDERSTORMS EXTENDING FROM EAST OF
ABBEVILLE EASTWARD THROUGH SUTTONS CORNER...CLARKS MILL...ALBANY
AND FORRESTER. THESE STORMS WERE MOVING EAST AROUND 10 MPH.

DIME SIZE HAIL...DANGEROUS LIGHTNING...AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

THERE IS AN URBAN AND SMALL STREAM FLOOD ADVISORY ALSO IN EFFECT FOR
THESE AREAS UNTIL 445 PM EDT (345 PM CDT).

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jul 5, 2:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT SAT JUL 5 2008

ALZ066-067-052030-
DALE-HENRY-
241 PM CDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DALE AND HENRY
COUNTIES...

* UNTIL 330 PM CDT

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARITON...OR 7 MILES NORTH OF OZARK...MOVING
EAST AT 7 MPH.

DIME SIZE HAIL...DANGEROUS LIGHTNING...AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jul 5, 3:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 PM EDT SAT JUL 5 2008

ALZ069-GAZ142-143-052100-
EARLY-HOUSTON-MILLER-
407 PM EDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EARLY...HOUSTON AND
MILLER COUNTIES...

* UNTIL 500 PM EDT/400 PM CDT/

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHFORD...OR 9 MILES NORTHEAST OF
COTTONWOOD...MOVING EAST AT 10 MPH. THIS STORM MAY MOVE INTO WESTERN
EARLY AND MILLER COUNTIES.

DIME SIZE HAIL...INTENSE AND DANGEROUS LIGHTNING...HEAVY RAINS AND
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCALIZED FLOODING
IS POSSIBLE.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

BLOCK
Special weather statement, Jul 5, 3:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EDT SAT JUL 5 2008

ALZ066-067-069-GAZ121>131-142>146-052130-
BAKER-BEN
HILL-CALHOUN-CLAY-COLQUITT-DALE-DOUGHERTY-EARLY-HENRY-HOUSTON-IRWIN-
LEE-MILLER-MITCHELL-RANDOLPH-TERRELL-TIFT-TURNER-WORTH-
425 PM EDT SAT JUL 5 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAKER...BEN HILL...
CALHOUN...CLAY...COLQUITT...DALE...DOUGHERTY...EARLY...HENRY...
HOUSTON...IRWIN...LEE...MILLER...MITCHELL...RANDOLPH...TERRELL...
TIFT...TURNER AND WORTH COUNTIES...

* UNTIL 530 PM EDT/430 PM CDT/

AT 420 PM EDT/320 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LARGE SOUTHWEST TO NORTHEAST ORIENTED MULTI-COUNTY AREA
OF POSSIBLY STRONG THUNDERSTORMS BOUNDED BY HOUSTON COUNTY ALABAMA
AND TIFT COUNTY GEORGIA TO THE SOUTH...AND DALE COUNTY ALABAMA TO
IRWIN COUNTY GEORGIA ON THE NORTH....MOVING EAST AT 10 MPH. THESE
STORMS WERE DEVELOPING AT THE BASE OF AN UPPER TROUGH.

THESE STORMS WILL BE NEAR...
  COLQUITT BY 455 PM EDT.
  NEWTON BY 500 PM EDT.

DIME SIZE HAIL...INTENSE LIGHTNING AND WINDS AROUND 30 MPH ARE
EXPECTED WITH SOME STORMS THAT WILL DEVELOP WITHIN THE ALERT AREA.

SINCE...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM....MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Irwin

When
July 5, 3:30 PM EST
Where
Irwin County, 2.83 mi ENE of Waterloo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.608, -83.433

Several trees were down on White Water Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115979.